Idaho, 2018

Wildfire in Idaho, August 1 to 31, 2018

August 1 to 31, 2018 · NWS OTX · 4 events in 2 counties and zones

Dry conditions over north Idaho during July and August created dry fuel conditions across the region. Lightning from occasional thunderstorms moving through the region most notably during the last week of July, caused a number of wildfires some of which grew large and long lasting requiring considerable state and federal resources to contain.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.7 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Dry conditions over north Idaho during July and August created dry fuel conditions across the region. Lightning from occasional thunderstorms moving through the region most notably during the last week of July, caused a number of wildfires some of which grew large and long lasting requiring considerable state and federal resources to contain. These large fires were in unpopulated forest land with no structures or homes lost. Smoke from these fires and fires in surrounding states and provinces often severely degraded air quality across eastern Washington and north Idaho during the month of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 9:20 PM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 31, 9:20 PM PST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1020 PM PDT Tue Jul 31 2018

.SYNOPSIS...
Hot, hazy conditions will continue but an incoming cold front will
start to trend temperatures down, so the heat will be less
extreme. However breezy conditions will develop Wednesday,
Thursday, and Friday which will heighten fire weather concerns,
with little to no precipitation chances. Cooler than average
temperatures are expected this weekend and into next week.

&&

.DISCUSSION...
Evening update: temperatures are cooling from the heat of this
afternoon, though they did not reach their full potential given
the amount of smoke in the atmosphere. The cold front is
approaching the Cascades this hour and will be moving in to cool
things off, strictly in a relative sense, tomorrow. It will still
be hot. A few showers were found near north Cascades near the
Canadian border, but overall the threat remains minimal for the
night. The heat warnings and advisories were allowed to expire.
Red Flag Warnings and Fire Weather Watches remain in place,
although the only Red Flag Warning that was in place for this
evening over FWZ676 was cancelled a couple hours early, as RH
values are rising above 30 percent at this hour, though it does
remain breezy. /Cote'

&&

.AVIATION...
06Z TAFS: a cold front will move in from the west over the next 24
hours, but expect mostly dry conditions at TAF sites with occasional
middle to high clouds. A limited risk for thunderstorms will be
found near the Canadian border and south of KLWS. Expect some
haze or smoke from regional wildfires but at this time
visibilities are expected to remain above 7 miles. Winds be breezy
near KEAT this evening/early overnight and abate some through the
early afternoon, before increasing again late. Winds across the
remainder of the region, including KGEG, will increase through
the afternoon Wednesday. Gusts near 20-25kt will be possible,
stronger near the Cascades. Winds start to abate after dark away
from the Cascades. /Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  92  62  86  57  78 /   0   0   0   0   0   0
Coeur d'Alene  61  92  58  85  54  77 /   0   0   0   0   0   0
Pullman        59  91  56  84  52  76 /   0   0   0   0   0   0
Lewiston       68  99  64  92  60  84 /  10   0  10   0   0   0
Colville       59  95  57  89  53  81 /   0   0   0   0   0  10
Sandpoint      56  91  53  84  51  75 /   0   0   0   0   0  10
Kellogg        58  90  56  83  52  73 /   0   0   0   0   0   0
Moses Lake     62  97  60  91  57  84 /   0   0   0   0   0   0
Wenatchee      69  96  65  87  60  81 /   0   0   0   0   0   0
Omak           67  98  61  90  58  83 /   0   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Fire Weather Watch from Thursday afternoon through Thursday
     evening for Northern and Central Idaho Panhandle (Zone
     101).

WA...Fire Weather Watch from Thursday afternoon through Thursday
     evening for East Washington Central Cascade Valleys (Zone
     677)-East Washington Northern Columbia Basin (Zone 673)-
     East Washington Palouse and Spokane Area (Zone 674).

     Red Flag Warning from 2 PM to 9 PM PDT Wednesday for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northern Columbia Basin (Zone 673)-East
     Washington Okanogan/Methow Valleys (Zone 684)-East
     Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Jul 31, 6:26 AM PST, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
726 AM PDT Tue Jul 31 2018

IDZ002>004-026-027-WAZ031>038-041>044-011430-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
Waterville Plateau-
726 AM PDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Today will be quite hot with temperatures 10 to 15 degrees above
average. The heat peaks today with many locations reaching
between 95 and 106 degrees during the afternoon. Please take the
proper precautions to avoid heat related illnesses.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Cooling Wednesday and even further for Thursday is expected with
the passage of a cold front late Tuesday night and Wednesday.
This will bring breezy winds at times and very dry conditions
which will raise fire weather concerns and the potential for rapid
fire spread with any existing or new fires.

IDZ001-011430-
Northern Panhandle-
726 AM PDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

Today will be hot with temperatures 10 degrees above average. The
heat peaks today with many locations reaching between 93 and 99
degrees during the afternoon. Please take the proper precautions
to avoid heat related illnesses.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Cooling Wednesday and even further for Thursday is expected with
the passage of a cold front Wednesday. This will bring a slight
increase in winds at times and dry conditions which could create
fire weather concerns for any existing or new fires.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Northern Panhandle

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Northern Panhandle forecast zone
Property damage
$5.1 million
Reported by
Park/Forest Service
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The Cougar Wildfire near Hope Idaho is believed to have been started by lightning on July 28th. The fire grew and eventually burned 7,866 acres of timber. No structures of homes were lost or threatened. The cost of the firefighting resources required to contain the fire was calculated at 5.1 million dollars.

Wildfire, Central Panhandle Mountains

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Central Panhandle Mountains forecast zone
Property damage
$1.3 million
Reported by
Park/Forest Service
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

The Surprise Creek Wildfire in a remote portion of Shoshone County is believed to have been caused by lightning on July 27th. It grew and eventually burned 3300 acres of timber in a wilderness area. No structures were threatened or lost. The cost of firefighting resources to contain the blaze was calculated at 1.3 million dollars.

Wildfire, Central Panhandle Mountains

When
August 1, 12:00 AM PST to 11:59 PM PST
Where
Central Panhandle Mountains forecast zone
Property damage
$1.0 million
Reported by
Park/Forest Service
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

The Rampike Wildfire is believed to have been caused by lightning on July 31st. The fire burned 3100 acres in a remote wilderness area of Shoshone County. No structures were lost or threatened. The cost of the resources necessary to contain the fire was calculated at 1.0 million dollars.

Wildfire, Northern Panhandle

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Northern Panhandle forecast zone
Property damage
$299,000
Reported by
Park/Forest Service
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The Smith Creek Wildfire is believed to have been caused by lightning on July 27th. The fire consumed 1113 acres of timber in the mountains 7 miles NE of Priest Lake. No structures were lost or threatened. The cost of the resources needed to contain the fire was calculated at 299 thousand dollars.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776002, 776005, 776006, 776007.